Hail, Platte
- When
- May 10, 12:55 PM CST
- Where
- Platte County, 0.53 mi E of Dearborn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.520, -94.770
On the afternoon of May 10 a round of thunderstorms brought some storms through the area with gusty winds around 60 to 65 mph. Some minor tree damage occurred, otherwise this was a minor, low-impact event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of May 10 a round of thunderstorms brought some storms through the area with gusty winds around 60 to 65 mph. Some minor tree damage occurred, otherwise this was a minor, low-impact event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 11:41 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1241 PM CDT Wed May 10 2017 .Discussion... Issued at 414 AM CDT WED MAY 10 2017 Water vapor imagery around 09z this morning shows a close off mid/upper level low pressure system churning away over the desert southwest region. To the east of this trough a mid/upper ridge remains in position over the central part of the CONUS. This large scale ridging has been the main factor in the fair weather across the region of recent days. Isentropic ascent associated with the warm air advection regime ahead of a developing surface trough has aided in the production of a few elevated thunderstorms over southern Nebraska and southern Iowa. This isentropic ascent can best be seen on the 295K-300K Theta E surfaces. Also perhaps aiding in the development of this round of showers and thunderstorms just north of the forecast area is an area of weak mid level vorticity rotating around the aforementioned ridge. While this activity will predominantly remain to the north of the forecast area there is a small chance that areas of far northern Missouri and far northern Kansas could see some of these storms spill into those counties through the morning hours. As the mid level trough pushes eastward there will be neutral to increasing H5 pressure heights through the day, which will act to suppress convection through the late morning to early afternoon. Through the day as the surface low develops it will push a warm front north into central/southern Iowa by mid afternoon. This warm front will provide the best low level convergence and focus for storm initiation later this afternoon. While H5 pressure heights will likely remain neutral through the day models do indicate perhaps another vorticity max rotating around the mid level ridge later this afternoon, sparking a round of thunderstorms predominantly along the surface boundary in southern/central Iowa. The surface low will continue to push east through the afternoon and evening, which will cause the boundary to start sagging southward as a slowly moving cold front this afternoon. This sagging boundary will be the focus for storm initiation into northern Missouri, down into central Missouri by Wednesday night. As for severe weather concerns with this Wednesday evening activity, there will be plenty of moisture in the area to fuel strong storms. PWAT values will be in the 1.3 to 1.6 inch range, which is about maximum for this time of year. Should the area get a few breaks in the clouds temperatures might be able to warm up enough to build up a conservative estimate of 2000 J/kg of ML CAPE. Deep layer shear vectors around 30 to 40 kts will combine with the instability to bring conditions conducive for organized storm activity later this evening. While the environment will be conducive to organized storm structures there area a couple caveats, the most notable of which is storm mode considering the deep layer shear vectors roughly parallel to the sagging boundary, which will cause a bit of a messy storm mode. Southerly winds ahead of the sagging front may introduce some low level shear to the equation, which will bring a non-zero chance for an isolated tornado, but considering the sagging cooler air as well as the interference from messy storm mode expect the tornado risk to be rather low across the area. That being said, there is still a good chance for some of these evening storms to be on the strong to severe side with hail predominantly in the quarter to ping pong ball size, but perhaps up to golf ball sized and gusty winds to 60 mph being the main concerns. Depending on the progressiveness of this sagging boundary some areas could see some training storm activity through the night on Wednesday into Thursday. As of now with the progged boundary location for the bulk of this Wednesday event expect the larger rainfall amounts to fall across northern Missouri, perhaps as far south as Interstate 70. This is a bit of good news on the flooding front, due to that area being impacted less from recent heavy rains than areas further south. After perhaps a lull in the storm action for Wednesday night into Thursday the main trough will finally eject into the area and move through during the day on Thursday. This will bring some additional rain to the area on Thursday but at this time it's looking like the boundary will be most of the way through the area, which will keep the severe weather concerns confined to areas south of Interstate 70, and likely any further heavy rains to the same areas of southern and central Missouri. Given the progressive nature of the boundary by this time period as well as the progressive nature of the mid/upper system, periods of heavy rain on Thursday in southern/central Missouri should be minimized. By late in the week and through the weekend conditions should dry out, leaving a few days without much in the way of weather. The next chance for rain could come early to mid week next week, but at this point it does not look like a high-impact weather maker. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1241 PM CDT WED MAY 10 2017 VFR conditions are prevailing across the at this time, but there are storms bubbling up on the radar as the remnants of a convective complex approaches Kansas City from the southwest. Widespread activity is expected to develop and move across the Kansas-Missouri state line early to mid afternoon with mostly VFR CIGs; though a few strong storms may push both the CIG and VIS down into the MVFR range for brief periods. VFR clouds should then stick around with another round of storms expected later, overnight. Confidence is not as high on the secondary activity as it will be highly dependent on where this afternoon stuff goes. Either way, the frontal boundary up north will then sweep south overnight which might result in IFR CIGs early Thursday morning along with a wind shift to the north. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 409 AM CDT Wed May 10 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-110915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 409 AM CDT Wed May 10 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible across the entire outlook area from late this afternoon into this evening. The main threats will be for damaging winds and large hail however, the chance for an isolated tornado can not be ruled out. One to two inches of precipitation will be possible this afternoon through Thursday which may lead to minor river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
128 PM CDT WED MAY 10 2017
KSZ025-MOZ020-021-028-101900-
Atchison KS-Platte MO-Buchanan MO-Clinton MO-
128 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON...
SOUTHEASTERN BUCHANAN...WESTERN CLINTON AND NORTHERN PLATTE COUNTIES
UNTIL 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 to 45 mph will be possible
with this storm.
Locations impacted include...
Plattsburg, Weston, Gower, Agency, Edgerton, Dearborn, Camden Point,
Lewis And Clark Village, Easton, De Kalb, Iatan, Faucett, Bean Lake
and Lewis And Clark Vi.
This includes Interstate 29 between mile markers 25 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3953 9510 3980 9460 3975 9460 3975 9456
3952 9440 3941 9495 3942 9497 3942 9504
TIME...MOT...LOC 1828Z 239DEG 36KT 3949 9494
LGSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
134 PM CDT WED MAY 10 2017
KSZ057-105-101900-
Johnson KS-Miami KS-
134 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHERN
JOHNSON COUNTIES UNTIL 200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rantoul, or 9 miles south of Edgerton, moving northeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Overland Park, Olathe, Lenexa, Gardner, Paola, Spring Hill,
Osawatomie, Louisburg, Edgerton, Hillsdale, Bucyrus, Chiles, Clare,
Lackmans, Wagstaff and Stillwell.
This includes Interstate 35 in Kansas between mile markers 200 and
220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3869 9506 3877 9505 3895 9478 3870 9461
3864 9461 3848 9506
TIME...MOT...LOC 1833Z 235DEG 43KT 3863 9503
LGThe Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree was blown over just east of Kansas City.
A 60 to 65 mph wind gust was reported near Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701214, 701215, 701216.